Leg edema from Suboxone

A reader’s question:

I have been on Suboxone for 2 years. My addiction was Oxycontin.  I had knee replacement surgery and was successfully able to take pain meds and then get off them and go back to Suboxone. My medical Doc and I noticed that when I restart the Suboxone, I get 2-3 plus pitting edema in my legs, severe enough to require diuretics– and they don’t even work very wel. When I have stopped Suboxone in preparation for surgery, I immediately lose 15 lbs and the edema goes away. My Suboxone Doc says that there are no side efffects. I am 53 and have heart disease, and I know that this extra fluid is not good for my heart. My kidneys are normal. Have you heard other comments of this nature? Is it dose related?  This is a serious situation for me.

Reply:

I have had two or three patients with similar complaints.  To put things into perspective, though, over 5 years I have treated over 400 people with Suboxone or buprenorphine.  One person in particular had very bad edema, that caused a great deal of pain in his legs– so much that he stopped the Suboxone and went back on opioid agonists.  In his case, though, the edema did not lessen on agonists and he still struggles with edema a couple years later.  I don’t know if he had edema before I met him and started Suboxone;  he claimed that the edema was a new development, but I have learned that people sometimes notice things related to their health status that differs from the perspective of an independent observer.  This is why, by the way, I don’t fully jump into agreeing with people who report tooth decay ‘that starts after starting Suboxone.’  I had a patient with that complaint, and to look into things we got a copy of his dental records;  they showed that the decay was well underway years before he took Suboxone, at least according to dental notes and x-rays.  But in his mind, it all started after the Suboxone.  The mind sometimes plays tricks on us.

When I worked as a psychiatrist in the WI prison system, women in the maximum security prison reported leg edema from many different medications.  I never knew what to make of it, to be honest.  Most of the time the medications complained about were easy to replace;  if someone felt that the Seroquel caused edema, we could change it to Risperdal.  If someone complained about Risperdal causing leg edema, we could change it to Seroquel.  It reminded me of the old Dr Seuss story about the Star-Bellied Sneetches.  I strongly recommend the story for those who haven’t read it…

I like to think in terms of mechanisms, and I don’t have a good theoretical mechanism for leg edema from buprenorphine or from naloxone.  The collection of edema in the legs usually comes from an imbalance of the natural forces that should be in equilibrium;  gravity or ‘hydrostatic pressure’ causes fluid to leak out of blood vessels into the interstitial spaces, salts in the plasma and interstitium create ‘osmotic pressure’ that becomes balanced, with a neutral overall effect on fluid movement; and proteins in the plasma cause ‘oncotic pressure’ that draws fluid back into the blood vessels.  Veins in the legs are emptied by the effects of muscles that squeeze them during walking or exercise; one-way valves prevent the blood from moving backward or standing in place during this activity.  Taking all of this into account, edema is favored during immobility, when the legs are ‘dependent’ (not elevated), when protein levels are low from malnutrition or liver failure, or when the valves in leg veins have become damaged by standing too much in life.

Preventing edema involves keeping legs elevated as much as possible, reducing salt intake, wearing support stockings, and sometimes taking diuretics or ‘water pills’ to eliminate extra fluid at the kidneys.    Opioids do have effects on a number of hormones;  there are large protein molecules that are cut into smaller pieces that include endorphin and enkephalins, the brain’s ‘natural opioids’.  Other parts of those same large molecules have effects on fluid balance, among other things– the inter-relationships are complex and not entirely predictable.

I am posting this in case others have noticed similar effects, or in case a good endocrinologist or nephrologist has a pet theory.  Anyone?

4 thoughts on “Leg edema from Suboxone”

  1. I am sorry if I am leaving this message in the wrong spot. I am new to all this blogging and internet stuff, so please be patient with me!!! Any pointers would be appreciated, by the way. I am trying to just leave a general comment…I have been using opiates for ten years now and I am now on Suboxone. I am wanting to hear from people who have been able to completely wean off of it. Right now I am nervous that I have just traded one addiction for another!!! I just know that with four children, I can’t take a week off to be sick in bed. Thanks for any comments and I am sorry if I posted this in the wrong place!!

  2. Please visit my forum, at http://www.suboxforum.com. Please search out my posts on ‘how long to take Suboxone’, for example, to get my perspective. Taking a medication that creates physical dependence is NOT addiction– it it were, people would be ‘addicted’ to Paxil, Effexor, some allergy medications, and many blood pressure medications. ‘Addiction’ is the mental obsession for the substance– an obsession that crowds out all other parts of life, that creates an artificial, dishonest personality, and that demoralizes the individual. Buprenorphine, because of the ceiling effect, can remove that mental obsession.

    The proper paradigm for treating opioid dependence, in my opinion, is to consider it as a chronic illness that deserves chronic treatment. We know that the risk of relapse NEVER goes away, and that every relapse is typically worse than the one before– so I think you would do best to work on getting over your double standard, seeing addiction as something you should gain mental control over. Would you treat any other illness the same way? Do you complain that if you need a med to lower your cholesterol, you are now ‘addicted to the med for life?’ I suggest you take the buprenorphine and be grateful for what it has done for you– in allowing you to live without the mental obsession that used to be a living Hell!

  3. I believe that the edema is one of those side effects that occur in some people.

    When I was on lortab, and when I got to the point of taking 4-6 7.5 mg, I would have terrible swelling, started in the eyes, then feet and hands. I have seen this happen to other people also.

    I went to treatment this past summer, and they used suboxone for detox therapy. ( for which my opinion on that is that if they used suboxone long term, it might cut in the relapse/return to treatment income ) The addictionist on site stated, “your trading one drug for another” But several other people who were on suboxone in detox had the same lower extremity edema, many of them stated that they never had that problem before. It subsided after a week or two.

    When I got home I went to a doctor to be prescribed suboxone for long term therapy. For two reasons, 1) increase my chances of staying clean, and 2) it helps with my chronic pain.

    I do battle with the edema on my hands and lower extremities, but then I take bumex to help remove the excess fluid. I am hoping that as my body get used to the suboxone, it will subside.

  4. I found this blog looking for info regarding leg edema and buprenorphine use. I am hoping that more info has come along, as the posts in here are now 2 years old. I have been on bupernorphine for about 8 years now. I first used it to detox from opiates, and now take it for chronic pain. It has literally saved my life! But only recently, I have noticed that my hands, lower legs and ankles and feet are becoming very edematous when I take the medication. I, too, have not had any relief from diuretics. They do absolutely nothing to help. My edema is 3-4+ pitting. This has only started occurring in the last six months or so. Two things that are different in my lifestyle are that I have gained some weight, and I have become less active. Recently I have started dieting and walking, thinking that maybe this is why it is happening all of a sudden after all these years, but it is not helping yet. I am retaining 10 to 15lbs of fluid…I have to stop taking the buprenorphine for about 5-7 days for the edema to go away. It comes back within 2 days of resuming it. Can anyone tell me why this is happening or what I can do to prevent this? Not only is it unattractive, it is painful. Thanks!

Leave a Reply